North Carolina, 2007

Hail in North Carolina, June 29, 2007

June 29, 2007 · NWS RNK · 1 event in 1 county or zone

A severe thunderstorm produced penny sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A severe thunderstorm produced penny sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 29, 11:10 AM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 29, 11:10 AM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1210 PM EDT FRI JUN 29 2007

.SYNOPSIS...
A COLD FRONT WILL DRIFT SLOWLY SOUTH ACROSS THE REGION BY THIS
EVENING BEFORE STALLING ACROSS THE CAROLINAS SATURDAY INTO
SATURDAY NIGHT. HIGH PRESSURE WILL BUILD INTO THE AREA BEHIND THE
FRONT SUNDAY AND REMAIN OVER THE REGION INTO EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 9 PM THIS EVENING/...
MORNING SOUNDINGS AREA SHOWING 20 KNOT WINDS FROM JUST ABOVE THE
SURFACE UP THROUGH MID LEVELS. THIS SHOULD HELP ORGANIZE STORMS
THAT DEVELOP INTO MULTICELL CLUSTERS AND POSSIBLY SMALL LINES.
SOME MINIMAL LEE-TROFING CAN BE SEEN IN THE SURFACE OBS AT 16Z.
MAIN FACTOR TODAY WILL BE THE AMOUNT OF HEATING. THE SOUTHEAST
HALF OF THE COUNTY WARNING AREA WILL REACH TEMPERATURES IN THE
UPPER 80S TO LOW 90S...LEADING TO CAPES CLOSE TO 3000 J/KG...BUT
MID LEVEL CLOUDS AREA SUPPRESSING HEATING IN THE NORTHWEST. HAVE
TRIMMED BACK MAXIMUM TEMPERATURES IN THE NORTHWEST AND RAISED A
COUPLE OF DEGREES IN THE SOUTHEAST. WITH THUNDERSTORMS ALREADY
DEVELOPING IN WILKES COUNTY NO NEED TO CHANGE POPS AT THIS TIME.

&&

.SHORT TERM /9 PM THIS EVENING THROUGH 6 PM SATURDAY/...
CONVECTION SHOULD CONSOLIDATE OVER NORTHERN NC THIS EVENING AND
THEN PULL AWAY FROM THE CWA OVERNIGHT SIMILAR TO THE FASTER GFS.
NAM HAS MORE WEAK WAVES ALONG THE FRONT BUT THINK DENSITY FACTOR
SHOULD TAKE BEST RH TO THE SOUTH SO AFTER EARLY CHANCE/LIKELY POPS
TRIMMED BACK SOME...LEAVING ONLY A LOW CHANCE FAR SOUTH BY EARLY SAT.
EXITING UPPER SUPPORT SHOULD ALSO LEAVE THE FRONT DANGLING JUST
TO OUR SOUTH SAT AHEAD OF YET ANOTHER S/W APPROACHING FROM THE
WEST. LEFTOVER 850 MB THETA-E GRADIENT MAY BE ENOUGH ALONG WITH
HEATING TO SPARK ISOLATED SHRA/TSRA ESPCLY VA/NC BORDER SAT INTO
SAT EVENING BUT COVERAGE IFFY AT THIS POINT. THEREFORE LEFT SLIGHT
CHANCE POPS SOUTH OF HIWAY 460...WITH MAINLY CHANCY NORTHERN NC
FOR NOW. TEMPS STILL LOOK RATHER MUGGY OUTSIDE THE FAR NW
OVERNIGHT SUPPORTING MAINLY 60S FOR LOWS EXCEPT A FEW 50S NW
VALLEYS. HIGHS NOT A LOT DIFFERENT FROM FRIDAY EXCEPT SOMEWHAT
DRIER NORTHERN THIRD AS DRY ADVECTION SEEPS IN FROM THE NORTH.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
A WAVE DEVELOPS ALONG THE FRONT BY SATURDAY NIGHT IN NORTH CAROLINA
IN RESPONSE TO S/W COMING THROUGH THE BASE OF THE UPPER TROF.
THIS SHOULD SET UP A TIGHT GRADIENT BETWEEN MOISTURE ALONG WEAK
INVERTED TYPE TROF AXIS NORTH OF THE WAVE AND HIGH PRESSURE NOSING
IN FROM THE NW. SINCE MOST GUIDANCE KEEPS MOISTURE LOCKED IN FAR
SOUTH WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS ALONG THE
VIRGINIA/NORTH CAROLINA BORDER.

ON SUNDAY HIGH PRESSURE WILL BUILD OVER THE GREAT LAKES AND THE
FRONT WILL CONTINUE TO MOVE SOUTH INTO THE GULF COAST STATES. BY
SUNDAY THE HIGH WILL BE CENTERED OVER THE OHIO RIVER VALLEY THEN
BY MONDAY OVER THE MID ATLANTIC STATES.

ONCE THE HIGH MOVES EAST OF THE AREA...WARM AIR ADVECTION WILL
BEGIN. ON TUESDAY WITH THE HIGH OFF THE COAST...THE WARM AIR
ADVECTION WILL BE EVEN STRONGER AND A WARM FRONT WILL MOVE NORTH
ACROSS THE REGION. HOWEVER UPPER FLOW WILL REMAIN STRONG FROM THE
NW WHICH MAY SUPPORT AN MCS OR TWO DIVING SE DOWN THE RESIDUAL
FRONT AS EARLY AS LATE TUESDAY.

ON WEDNESDAY 500 HEIGHTS WILL INCREASE AS THE UPPER RIDGE BUILDS
BACK IN. HAVE INCLUDED SHOWERS AND THUNDERSTORMS IN THE FAVORED
OROGRAPHIC AREAS. HAVE SLOWED DOWN THE ARRIVAL OF THE NEXT FRONT
UNTIL THURSDAY AS NEXT SHOT OF DECENT 5H TROFFING FOR EARLY JULY
STARTS TO TAKE SHAPE. THUS KEPT BEST CHANCE OF RAIN IN THE WESTERN
COUNTY WARNING AREA WITH THIS FEATURE.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
WITH LOW CLOUDS/FOG FILLING IN AT LWB WILL LIKELY NEED TO INIT THERE
WITH IFR/LIFR CONDITIONS THRU AT LEAST MID MORNING. TOO MUCH AC
AND WIND ELSEWHERE FOR ANYTHING WORSE THAN MVFR...DESPITE DEWPOINT
DEPRESSIONS. WEST TO EAST BOUNDARY WILL SAG SOUTH THROUGH THE
DAY...AND THE NAM ACTUALLY SHOVES IT FAR ENOUGH SOUTH TO ALLOW LWB
TO HAVE IMPROVING CONDITIONS BY LATE AFTERNOON. EXPECT VFR UNDER
AC DECK TO SLOWLY GIVE WAY TO MORE SCT/BKN CU ESPCLY EASTERN SITES
LATE MORNING INTO THE AFTERNOON WITH HEATING. DID GO WITH PREDOMINATE
-TSRA AT LWB EARLIER THAN YESTERDAY...CONSIDERING ARRIVAL TIME OF
THE FRONT. OTHER TERMINALS MAY REMAIN MORE ACTIVE NEAR THE END OF
THE TAF PERIOD...AS SHWRS/TSRA SHOULD CONTINUE TO DEVELOP ALONG
THE FRONT...DESPITE THE LOSS OF AFTERNOON HEATING. AGAIN...SOME
20-25KT GUSTS ARE POSSIBLE AT LWB WITH TSRA ARRIVAL. ONCE RAIN
TAPERS OFF OVERNIGHT EXPECT MOIST CONDITIONS TO PERSIST WITH QUITE
A BIT OF MVFR/IFR FOG MOST SPOTS AND EVEN LIFR POSSIBLE AT LWB.

HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE NORTH THIS
WEEKEND WITH COOLER/DRIER AIR MAKING FOR MAINLY VFR CONDITIONS
INTO EARLY NEXT WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH
NEAR TERM...AMS
SHORT TERM...AMS/JH/RCS
LONG TERM...AMS/JH/RCS
AVIATION...JH/KM
Hazardous weather outlook, Jun 29, 11:49 AM EST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1249 PM EDT FRI JUN 29 2007

NCZ001>006-018>020-VAZ007-009-010-012>017-022-032>034-043>047-058-
059-301100-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-ROANOKE-PATRICK-FRANKLIN-BEDFORD-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
1249 PM EDT FRI JUN 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. BANDS OF THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF
AN APPROACHING COLD FRONT...MAINLY ALONG AND EAST OF THE BLUE
RIDGE. THE PRIMARY THREAT FROM ANY STORMS THAT BECOME SEVERE WILL
BE DAMAGING WINDS...HOWEVER...LARGE HAIL AS WELL AS VERY HEAVY
RAINFALL ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

VAZ011-018>020-023-024-035-WVZ042>045-301100-
GILES-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-AMHERST-MERCER-
SUMMERS-MONROE-GREENBRIER-
1249 PM EDT FRI JUN 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 29, 9:12 AM EST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1012 AM EDT FRI JUN 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     JEFFERSON               36.42N 81.47W
06/28/2007                   ASHE               NC   DEPT OF HIGHWAYS

            3 TREES DOWN ON BILL BLEDSOE ROAD

&&

AMS
Local storm report, Jun 29, 10:16 AM EST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1116 AM EDT FRI JUN 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      5 W BOONE               36.21N 81.76W
06/28/2007                   WATAUGA            NC   DEPT OF HIGHWAYS

            ROUTE 1114, DEWITT/BARNETT ROAD AND ROUTE 1113 BAIRD
            CREEK ROAD FLOODED AND WASHED OUT.

&&

JWHITE
Special weather statement, Jun 29, 11:42 AM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1242 PM EDT FRI JUN 29 2007

NCZ019-291730-
WILKES NC-
1242 PM EDT FRI JUN 29 2007

AT 1240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES NORTH OF NORTH WILKESBORO...OR OVER
FAIRPLAINS...MOVING EAST AT 10 MPH. THE STRONG THUNDERSTORM WILL BE
NEAR...THE WILKES COUNTY AIRPORT AND DOCKERY AT 1250 PM
EDT...ROARING RIVER AT 125 PM EDT...AND CLINGMAN AND RONDA AT 130 PM
EDT.

EXPECT SMALL HAIL...GUSTY WINDS...AND RAINFALL AMOUNTS OF UP TO TWO
INCHES DURING THE NEXT HOUR.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

AMS

The radar

The Roanoke radar (KFCX), 106 km away, was scanning. The volume nearest the first event began at 17:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Yadkin

When
June 29, 12:55 PM EST
Where
Yadkin County, Yadkinville
Measured
0.75 in hail
Property damage
$500
Reported by
Public
Coordinates
36.130, -80.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33963.